Julie Ryan Evans

Julie Ryan Evans saw it in her first child. She saw it in her second child, too. Her darling little children would get sick, and like the flip of a light switch, their behavior would change.

As Evans wrote for The Stir in 2010 when her daughter was a toddler:

She is a whiny, crying mess. She shrieks with a scary, high-pitched wail I’ve never heard before while flailing her limbs. She has even tried to bite me.

The only time her older son had also tried to bite her was when he was going through the same thing: a round of antibiotics. After a particularly embarrassing experience in public, Evans wrote of her daughter:

I’m considering making her wear a T-shirt when we’re in public that reads: “Not a brat, just on antibiotics.”

Evans watched as her “sweet, sunny, sassy” little girl turned into an emotional and behavioral mess during her treatment for strep throat. Evans suspected the culprit was her daughter’s antibiotics as her own mother recounted how she and her siblings experienced adverse reactions as kids.

Julie Ryan Evans

She wondered why doctors never mentioned the apparent side effect. Evans wasn’t alone in her quest for answers as many parents have wondered if their child’s sudden personality change was due to the antibiotics they were taking.

In a discussion thread on Baby Center, user designergirl5 wrote that her daughter went “CRAZY” for two-and-a-half days while being treated for an ear ache with amoxicillin:

She was aggressive, clawing at my neck, screaming, going from normal to full blown tantrum in seconds. I felt like she was a different child, and the only thing that was different was the medicine.

A pediatrician told her he had never experienced a switch in behavior, as adverse reactions to amoxicillin were mostly physical (hives, rashes), not temperamental. But because the little girl’s ear ache had improved, he recommended discontinuing the medication. The little girl’s rage subsided.

Designergirl5 wrote:

…and it was either coincidence or not, but her aggression seemed to diminish (she would be sitting with me or my husband and out of the blue she was start yelling and grabbing at our necks and hitting…she was ripping her diaper off and she just seems very angry).

The mother asked other members of the discussion forum if anyone had experienced something similar. Several parents said the same thing happened to their children following a treatment of antibiotics — specifically the drug amoxicillin.

User Kimmm2 shared:

Our son (age 23 months) reacted exactly the same on amoxicillin as described by designergirl5. He could also become very agressive all of a sudden. He started screaming and hitting and could not be brought to his senses for almost half an hour(!). This is very much unlike him. The first time he reacted like this (approx 8 months ago) we thought this was just a coincidence and due to him being ill. He got amoxicillin for the second time a week ago and reacted in the same manner as the first time he got it (and exactly like the description above). We could hardly find any stories on the internet and our GP told us that a behavorial reaction was very uncommon.

As did Kage317:

Yes! My three year old just finish 10 days of amox for an ear infection. He has been totally out of control to the point where I was planning on consulting a behavioral specialist. (He’s always been a lil rough on and off). But has been a lit better lately so it was like a lightswitch. A totally diff kid! I had totally forgot that he’s had some issues in the past when on meds also. I’m hoping hell be back to normal now that he’s done with the meds!!

Segal Siri-Princz said:

My son (2.5) was the same way, twice & I thought I was imagining things! I’m happy to see that I’m not alone & will talk to his Dr. about it next time he’s prescribed antibiotics.

And LizaDumont added:

Yes my daughter has been on this since sunday and we are now Thursday and i can’t take her attitude anymore. she is pulling her hair and throwing herself. One minute she is playing and the next she could turn around and start screaming and crying almost like someone was hurting her. she also does that at night.

Juliemasterton wrote:

Hi my 3yr old daughter has been on amoxicillin for 5 days (earache) and has begun crazy behavioural issues too. These same tantrums and agression also. I can verify it is the amoxicillin so I’ll be stopping it now and hitting the probiotics! Very interesting but not hopeful about finding any answers from docs these days!

Kitkatkattykat warned the the reason was the dye used in the drug’s manufacturing:

It’s the dyes. My son can’t have any kind of artificial dye but medicines and candy with them are the worst. Aggression, tantrums, etc within an hour of having something with them. We had to switch the very pink amoxicillian for white cefdinir with one ear infection and had no problem with a white pill form of amoxicillian with the last infection.

In 2011, NPR reported the Food and Drug Administration (FDA) was investigating the link between artificial dyes and behavior in children.

As NPR explained, artificial food coloring is made from petroleum and approved by the FDA to enhance the color of food. The Director of the Center for Science in the Public Interest (CSPI) Michael Jacobson told the outlet that artificial food coloring had no health benefit “whatsoever”:

“Food dyes are added simply for their color to make foods fun. They serve no health purpose whatsoever.”

NPR reported at the time that CSPI was petitioning the FDA to ban eight artificial food dyes, including Red No. 40, Yellow No. 5 and Yellow No. 6, which were reportedly in 90 percent of the food dyes available to consumers.

According to the website Red 40, amoxicillin is manufactured with artificial food coloring.

Jacobson told NPR there was “substantial evidence” to support the claim food dyes cause hyperactivity in children, but the FDA challenged his assertion with a report claiming to have found no definitive results.

In 2015, Scientific American reported that artificial food coloring was the subject of controversy once again as many argued they caused hyperactivity in children, specifically noting the link to attention deficit hyperactivity disorder (ADHD):

The U.S. Food and Drug Administration maintains artificial food dyes are safe but some research studies have found the dyes can contribute to hyperactive behavior in children.

In Evans’s quest for answers for her own daughter’s behavior, she solicited the advice of Dr. Jim Sears from “The Doctors,” who suggested the use of artificial sweeteners in antibiotics, such as aspartame, and the negative effect of antibiotics on the healthy bacteria of the digestive tract as possible factors. He recommended the use of probiotics to combat some of the harmful effects on gut health. As for artificial sweeteners, according to Evans, he said:

“Many kids’ medications are sweetened with aspartame. Many parents report to me that this seems to make their child ‘act up.'”

In an interview with Dearly, Evans said as she’s shared her story over the years, more parents have agreed with her contention that antibiotics were responsible for her daughter’s wild behavior. She advises other parents to take note when their children are being administered such medication:

“It’s just always good to have the insight into why something is happening. It doesn’t stop the tantrums, but at least it put things into context and gives you some hope that when the antibiotics run their course so too (hopefully) will the bad behavior.”

Evans said she “wouldn’t be surprised” if her daughter’s reaction was due to the artificial coloring or sugar used to manufacture antibiotics. And although her daughter is fine today, she is not taking any chances. As she said:

“I don’t feel as though there was any long-term effects from the antibiotics, though I do resort to them as infrequently as possible.”

According to a Centers for Disease Control and Prevention (CDC) fact sheet, antibiotics are the most common cause of emergency department visits for adverse drug events in children.

This isn’t the first time a mother has shared the adverse reaction of medicine prescribed by a doctor. Just recently, a mother said she was “horrified” to see her daughter’s behavior change after taking MiraLAX for constipation at the advice of a doctor.

The FDA has received over 160 reports of MiraLAX, specifically the ingredient polyethylene glycol (PEG 3350), as being responsible for causing adverse side effects in children, including major neuropsychiatric problems.

Leave a comment

We are excited to announce Dearly has joined forces with Mama’s Uncut. Helping Mom’s across the United States answer questions on life’s big challenges.

DEARLY JOINING FORCES WITH MAMA'S UNCUT